Hail, Ramsey
- When
- June 17, 4:56 PM CST
- Where
- Ramsey County, 0.83 mi SW of Doyon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.040, -98.540
Large hail fell along highway 2, about a mile west of the racetrack.
The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector. Temperatures in the warm sector peaked in the upper 80s to middle 90s, with dew points in the 60s to around 70 degrees. The 500mb pattern featured ridging over the Great Lakes, with southwest flow over eastern North Dakota and northwest Minnesota. A lone thunderstorm initially formed over western Marshall County (Minnesota), and tracked northeast, passing west of Roseau. By that time, additional storms had formed between Jamestown and Grand Forks. This line of storms then tracked to the northeast, passing through the central and northern Red River Valley and Lake of the Woods region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 308 PM CDT Wed Jun 17 2020 .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1246 PM CDT Wed Jun 17 2020 VFR conditions will continue with mainly mid and high clouds. Some showers and a few thunderstorms, with one near KGFK, and human obs has even the areas seeing rain pretty high based. This current precip will dissipate with stronger convection developing along a cold front moving in later tonight. Have VCTS at most airports during the 23Z to 08Z time frame, earlier in the west and later in the east. Some MVFR ceilings will be possible later in the period after the convection moves east. Winds that are gusty from the south currently will decrease a bit, except near thunderstorms, and then shift around to the west as a boundary comes through. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JR LONG TERM...WJB AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
536 PM CDT Wed Jun 17 2020
NDZ006-007-014-015-024-026-054-172330-
Nelson ND-Eddy ND-Benson ND-Towner ND-Western Walsh County ND-
Ramsey ND-Cavalier ND-
536 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER...WESTERN NELSON...
RAMSEY...SOUTHWESTERN WALSH AND EDDY COUNTIES UNTIL 630 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warwick, or 16 miles southeast of Devils Lake, moving north at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakota, Lakewood Park, Fort
Totten and Sheyenne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
LAT...LON 4872 9913 4840 9786 4838 9786 4767 9844
4767 9850 4759 9851 4759 9874 4768 9928
TIME...MOT...LOC 2235Z 193DEG 35KT 4790 9868
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM FUNNEL CLOUD 2 S GREENBUSH 48.67N 96.18W
06/17/2020 Roseau MN PUBLIC
REPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF
GREENBUSH
&&
JKAISERThe Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
16 thunderstorm wind, 8 hail. Local standard time, as filed.
Large hail fell along highway 2, about a mile west of the racetrack.
The wind gust was measured by a NDAWN mesonet sensor.
Numerous trees were snapped in shelterbelts along Interstate 29 near the Alexander Henry Rest Area, from mile points 179 to 184.
A semi trailer was blown off Interstate 94 near Oriska. A boat also blew off a trailer.
Multiple boats, pontoons, and sections of boat docks were flipped on Golden Lake. Several large trees were snapped or uprooted on the east side of the lake. A section of roofing was torn off of two cabins and numerous tree branches were blown down.
The wind gust was measured by a NDAWN mesonet sensor.
Several trees were blown down in town.
Tree damage was reported.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured at the Grand Forks Air Force Base.
The wind gust was measured by a personal weather station.
The wind gust was measured by a RWIS mesonet sensor.
Quarter to ping pong ball sized hail was reported.
Branches were blown down.
Tree limbs were blown down and power poles were broken.
The awning was twisted at a gas station.
Tree damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897887, 897888, 897889, 897890, 897891, 897892, 897893, 897894, 897895, 897896, 897897, 897898, 897899, 897900, 897901, 897902, 897903, 897904, 897905, 897906, 897907, 897908, 897909, 897910.